Alabama, 2006

Hail in Alabama, May 13, 2006

May 13, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 13, 2:26 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, May 13, 2:26 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SAT MAY 13 2006

.DISCUSSION...DETERMINING THE CHANCES FOR SEVERE WEATHER
LATE THIS AFTERNOON AND TONIGHT IS THE MAIN CHALLENGE. AT THE
MOMENT...APPEARS THE THREAT FOR SEVERE WEATHER ACROSS THE AREA
HAS DIMINISHED A BIT AS THE INITIATION POINT FOR NEW DEVELOPMENT
OF SHOWERS AND STORMS REMAINS UNCERTAIN. IF SEVERE STORMS
DEVELOP...THEY WILL LIKELY OCCUR BETWEEN 7 PM CDT AND
7 AM CDT...ROUGHLY 3 TO 6 HOURS LATER THAN PREVIOUSLY THOUGHT.

MODELS IN THE SHORT TERM INITIALIZED POORLY ACROSS ALABAMA.
GENERALLY...WILL USE A BLEND OF MODEL DATA. WILL MAKE SOME
CHANGES TO THE PREVIOUS FORECAST...BUT NOTHING TOO MAJOR.

AT 315 PM CDT...A WEAKENING AREA OF SHOWERS AND THUNDERSTORMS
ALONG A MID LEVEL MOISTURE CONVERGENCE ZONE WERE MOVING OUT OF
EAST ALABAMA. THE AIR WAS STABLE AND COOL FROM RAIN AND CLOUDS
ALONG A TUSCALOOSA TO AUBURN LINE WHERE TEMPERATURES WERE IN
THE 60S. THE AIR WAS UNSTABLE SOUTH OF AN ALICEVILLE TO TROY LINE
AND NORTH OF A HAMILTON TO WEDOWEE LINE WHERE SUN HAS BOOSTED
TEMPERATURES INTO THE 70S.

A SURFACE BOUNDARY/COLD FRONT STRETCHED FROM NEAR LITTLE ROCK
ARKANSAS TO LEXINGTON KENTUCKY WILL LIKELY SERVE AS THE BEST
INITIATION POINT FOR REDEVELOPMENT OF SHOWERS AND STORMS TONIGHT.

FOR THE REST OF THIS AFTERNOON...CURRENT SHOWERS SOUTHEAST OF
BIRMINGHAM WILL CONTINUE TO WEAKEN AND MOVE INTO GEORGIA BY
5 PM CDT. SKIES WILL CLEAR WEST TO EAST AS DRIER AIR MOVES IN.

DETERMINING WHERE AND IF NEW SHOWERS AND THUNDERSTORMS DEVELOP
LATE THIS AFTERNOON AND EVENING REMAINS VERY DIFFICULT.
THROUGH 7 PM CDT...APPEARS THERE ARE TWO LOCATIONS WHERE NEW
SHOWERS AND STORMS DEVELOP. THE FIRST AREA IS NORTH OF A VERNON
TO HEFLIN LINE WHERE THE MID LEVEL CAP IS WEAKEST AND AFTERNOON
SUN HAS WARMED TEMPERATURES INTO THE MID 70S...AND THE SECOND
AREA MAY BE ALONG A PRONOUNCED OUTFLOW BOUNDARY STRETCHING
ALONG A DEMOPOLIS TO DOTHAN LINE. CONFIDENCE OF DEVELOPMENT
THROUGH 7 PM CDT REMAINS LOW IN THESE LOCATIONS...HOWEVER IF
THUNDERSTORMS CAN DEVELOP...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS IS THE MAIN CONCERN...THOUGH DAMAGING WINDS UP TO 60 MPH
MAY BE POSSIBLE AS THE AIR WILL BE UNSTABLE.

LATER TONIGHT...BELIEVE THE SURFACE BOUNDARY/COLD FRONT WILL
SERVE AS THE MAIN SOURCE TO PRODUCE SHOWERS AND STORMS.
STORMS WILL DEVELOP ALONG THIS FRONT IN TENNESSEE AROUND SUNSET.
THESE STORMS WILL LIKELY MOVE SOUTHEAST ALONG THE FRONT...
AFFECTING LOCATIONS NORTH OF INTERSTATE 20 BETWEEN 10 PM CDT
AND 3 AM CDT...AND POINTS SOUTH AFTER 3 AM CDT. AGAIN...LARGE HAIL
IS THE MAIN THREAT WITH A FEW STORMS...THOUGH WIDESPREAD SEVERE IS
NOT EXPECTED. WILL LEAN TOWARDS THE HIGHER SIDE OF GUIDANCE FOR
RAIN CHANCES TONIGHT.

WILL HAVE TO WATCH TO SEE IF A COMPLEX OF SHOWERS AND
THUNDERSTORMS DEVELOPS OVER CENTRAL MISSISSIPPI AFTER MIDNIGHT
TONIGHT THEN MOVE ACROSS AREAS SOUTH OF INTERSTATE 20 AFTER
3 AM CDT AS SOME MODELS INDICATE. AGAIN...SOME LARGE HAIL MAY
OCCUR WITH THESE STORMS. CONFIDENCE OF THIS OCCURRING REMAINS LOW.

ON SUNDAY...THE FRONT/SURFACE BOUNDARY WILL CONTINUE TO MOVE SOUTH
AND BRING SHOWERS AND THUNDERSTORMS...MAINLY IN THE MORNING...TO
LOCATIONS SOUTH OF INTERSTATE 20. WILL HAVE TO WATCH FOR THE
POTENTIAL OF STRONG/SEVERE STORMS IN THE MONTGOMERY/AUBURN/
PHENIX CITY AREAS AS THE AIR IS FORECAST TO BE UNSTABLE WITH
LIFTED INDICES -1 TO -4. LOCATIONS ALONG AND NORTH OF
INTERSTATE 20 INCLUDING BIRMINGHAM...TUSCALOOSA...AND
ANNISTON SHOULD BE DRY FOR MOST...IF NOT ALL DAY.

SUNDAY NIGHT...WILL KEEP A LOW CHANCE FOR MAINLY EVENING
SHOWERS AND STORMS ALONG AND SOUTH OF INTERSTATE 85 WHERE THE
FRONT/SURFACE BOUNDARY IS EXPECTED TO LINGER. DRY AND CLEARING
CONDITIONS ARE FORECAST ELSEWHERE.

MONDAY APPEARS TO BE DRY...BUT COOL WITH HIGHS IN THE 67 TO 77
DEGREE RANGE AND LOWS IN THE 44 TO 54 DEGREE RANGE. MOSTLY CLEAR
CONDITIONS CAN BE EXPECTED SOUTH OF INTERSTATE 20...WHILE AFTERNOON
CLOUDS MAY THICKEN NORTH OF INTERSTATE 20...CLOSER TO THE UPPER
LOW TO THE NORTH.

TUESDAY AND WEDNESDAY...WILL KEEP CHANCES FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS AS THE UPPER LOW ROTATES A DISTURBANCE
THR0UGH THE AREA ON THESE DAYS. WILL LOWER TEMPERATURES SLIGHTLY
AS WELL.

THURSDAY AND BEYOND...DRY AND WARMER WEATHER IS EXPECTED AS THE
UPPER LOW TO OUR NORTH MOVES EAST. NORMAL TEMPERATURES WITH HIGHS
IN THE LOWER 80S AND LOWS IN THE MID TO UPPER 50S ARE FORECAST
BY FRIDAY. THE NEXT SYSTEM MAY APPROACH THE AREA LATE SATURDAY...
BUT CONFIDENCE REMAINS LOW WITH THIS FEATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  72  43  68 /  50  20  10  10
ANNISTON    55  73  45  69 /  50  20  10  10
BIRMINGHAM  56  72  47  69 /  50  20  10  10
TUSCALOOSA  56  75  46  72 /  50  20  10  10
CALERA      56  73  47  69 /  50  20  10  10
AUBURN      58  74  52  71 /  30  50  20  10
MONTGOMERY  59  77  54  75 /  30  50  20  10
TROY        59  76  54  75 /  20  50  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91
Hazardous weather outlook, May 13, 12:26 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT SAT MAY 13 2006

ALZ011>015-017>050-141130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
126 PM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND OVERNIGHT ACROSS CENTRAL ALABAMA.  LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS FROM THESE STORMS.  STORMS WILL INITIATE BY
AROUND 4 PM...AND ARE EXPECTED TO CONTINUE WELL INTO THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE MAINLY THROUGH NOON ON SUNDAY. THE
GREATEST POTENTIAL EXISTS SOUTH OF INTERSTATE 20 AND THE MAIN THREAT
WILL BE SMALL HAIL AND GUSTY WINDS. A COLD FRONT WILL PUSH THROUGH
SOUTHERN ALABAMA SUNDAY AFTERNOON ENDING THE CHANCE OF STRONG
STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THROUGH EARLY SUNDAY.

75

In the hours before

Special weather statement, May 13, 6:53 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT SAT MAY 13 2006

ALZ037-038-140145-
CHAMBERS-TALLAPOOSA-
753 PM CDT SAT MAY 13 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA AND CHAMBERS
COUNTIES UNTIL 845 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES WEST OF GOLDVILLE...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOLDVILLE...NEW SITE
AND DAVISTON THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM
Local storm report, May 13, 7:11 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 N SYLACAUGA           33.20N 86.26W
05/13/2006  E1.00 INCH       TALLADEGA          AL   TRAINED SPOTTER

            QUARTER SIZED HAIL ON HWY 280 NEAR MERKLE MOUNTAIN.

0740 PM     HAIL             1 NE SYLACAUGA          33.19N 86.25W
05/13/2006  E1.00 INCH       TALLADEGA          AL   LAW ENFORCEMENT

            QUARTER SIZED HAIL JUST NORTHEAST OF SYLACAUGA...NEAR
            CENTER HILL.

&&

DCW
Local storm report, May 13, 7:19 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             NEW SITE                33.04N 85.78W
05/13/2006  E0.25 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            PEA SIZED HAIL IN NEW SITE.

&&

DCW
Local storm report, May 13, 7:22 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 E NEW SITE            33.04N 85.76W
05/13/2006  E0.88 INCH       TALLAPOOSA         AL   PUBLIC

            NICKEL SIZED HAIL JUST EAST OF NEW SITE.

&&

DCW
Local storm report, May 13, 7:35 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             DADEVILLE               32.83N 85.77W
05/13/2006  E0.75 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN DADEVILLE.

&&

DCW
Local storm report, May 13, 7:36 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             GOLDVILLE               33.08N 85.78W
05/13/2006  E0.88 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            NICKEL SIZED HAIL IN GOLDVILLE.

&&

DCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
May 13, 8:02 PM CST
Where
Lee County, Opelika
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -85.367

Reported on the northern side of Opelika.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512395.